Thunderstorm Wind, Harding
- When
- June 8, 2:35 PM MST to 2:39 PM MST
- Where
- Harding County, 1.81 mi ESE of Roy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.940, -104.170
Peak wind gust to 60 mph near Roy.
The upper level high pressure system anchored over southwestern New Mexico for several days shifted southeastward into northern Mexico. Low level moisture started to scour out of the area as drier, westerly flow moved into the state on the back side of the upper high.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
The upper level high pressure system anchored over southwestern New Mexico for several days shifted southeastward into northern Mexico. Low level moisture started to scour out of the area as drier, westerly flow moved into the state on the back side of the upper high. Isolated thunderstorms developed over the northeast plains by mid afternoon and moved southeast toward the Caprock by early evening. Most of the storms produced brief heavy rainfall, small hail, and gusty outflow winds. The strongest thunderstorm moved through the Roy area and produced a peak wind gust to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 8, 2:27 PM MST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 327 PM MDT Thu Jun 8 2017 .SYNOPSIS... A ridge of high pressure will cross from the west tonight and Friday while steering dry air over New Mexico. This will set the stage for dry weather this weekend through the middle of the coming week. Temperatures will continue to warm tonight into Saturday, before trending downward early next week as a broad upper level low pressure system moves over the Great Basin. Winds will begin to strengthen over New Mexico starting this weekend with breezy to windy conditions becoming widespread on Monday. Fire weather concerns will also accompany the stronger winds. The upper low will cross the northern Rockies, then exit eastward over the upper Great Plains Tuesday and Wednesday, allowing wind speeds to weaken over New Mexico. && .DISCUSSION... One more round of strong to severe thunderstorms is expected over eastern New Mexico this evening, before the ridge axis aloft crosses eastern areas on Friday. A dryline will also cross the eastern plains on Friday, but most of the models are keeping our eastern plains dry as PWATs fall near and below a half inch under the subsiding air aloft. With less cloud cover and very dry air highs should peak a few to around 11 degrees above normal Friday and Saturday. Readings will then trend downward daily before bottoming out near to as much as 9 degrees below normal on Tuesday. The broad upper low crossing the western US is forecast to stay well north of New Mexico, but it will steer the polar jet stream over the Four Corners region on Monday causing wind and fire weather concerns over NM to peak that day. Zonal flow aloft is progged for Wednesday, allowing winds to weaken while remaining gusty. This flow will continue to steer very dry air over the Desert Southwest. 44 && .FIRE WEATHER... Drier air is has expanded and mixed down to the surface over much of northwestern to north central NM today. Consequently thunderstorms have been struggling to develop over the San Juan and Jemez mountains, and minimum humidity to the west has been plummeting into the single digits. Scattered low-topped and somewhat disorganized storms are developing over the southwest mountains with isolated stronger cells going up near and east of the Sangre de Cristo mountains. Breezes have been moderate with temperatures running near to slightly above average for early June. Into the evening, storms will spread over the eastern plains, with forecast models pegging much of the far eastern tier with wetting, strong storms. Humidity recovery will be excellent overnight in the eastern plains, but will have more difficulty reaching 50 percent before dawn Friday in central zones. Many lower elevation western zones will have poor recoveries tonight. A stretch of drier weather will then shape up for the next several days as a Pacific low pressure system slowly works its way into the Great Basin by Sunday before ejecting into Manitoba, Canada by middle of next week. The drier westerly flow will begin spreading farther east Friday with the ridge aloft folding over in response to the approaching Pacific upper low. No thunderstorm chances are foreseen for Friday due to the dry air invasion, and temperatures will warm a few degrees with minimum humidity falling to 15 percent or less in the majority of the forecast area. While breezes are expected to stay light to moderate from the west through Friday afternoon, high Haines indices will overtake much of NM. Forecast models continue to converge on solutions, all advertising that breezes will continue increasing day-by-day Saturday, Sunday, and Monday as the flow aloft steadily increases ahead of the upper low. Some spotty critical conditions are expected on Saturday, primarily around the Chuska mountains and also the northeast highlands/high plains. Concerns become more elevated into Sunday and Monday as critical winds become more widespread amidst the dry, unstable airmass. Critical fire weather could then see some relief into Tuesday and Wednesday after the Pacific front crosses NM, allowing winds to decrease slightly in a more westerly flow. 52 && .AVIATION... 18Z TAF CYCLE Showers and thunderstorms are expected to favor the Sangre de Cristo mountains into the adjacent northeast highlands and northeast plains with activity drifting southward into the late afternoon and evening. Isolated to scattered showers and storms will also be possible in the southwestern mountains today, as well as the Sacramento/Capitans. VFR conditions will briefly deteriorate to MVFR/IFR conditions during downpours. Large hail and gusty downburst winds will be most likely east of the central mountain chain through the evening, and storm activity should mostly diminish by midnight. 52 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 54 93 55 93 / 0 0 0 0 Dulce........................... 41 84 46 85 / 0 0 0 0 Cuba............................ 51 88 52 89 / 5 0 0 0 Gallup.......................... 46 88 49 88 / 0 0 0 0 El Morro........................ 44 84 45 84 / 5 0 0 0 Grants.......................... 50 88 50 88 / 5 0 0 0 Quemado......................... 55 84 54 85 / 5 0 0 0 Glenwood........................ 53 97 54 97 / 10 0 0 0 Chama........................... 40 79 45 79 / 5 0 0 0 Los Alamos...................... 59 83 58 83 / 10 0 0 0 Pecos........................... 50 86 53 86 / 20 0 0 0 Cerro/Questa.................... 47 80 49 80 / 10 0 0 0 Red River....................... 38 74 44 73 / 20 0 0 0 Angel Fire...................... 36 76 41 76 / 20 0 0 0 Taos............................ 44 86 48 86 / 10 0 0 0 Mora............................ 49 81 52 82 / 30 0 0 0 Espanola........................ 57 91 58 91 / 5 0 0 0 Santa Fe........................ 57 85 57 84 / 10 0 0 0 Santa Fe Airport................ 53 90 56 90 / 5 0 0 0 Albuquerque Foothills........... 62 95 63 95 / 5 0 0 0 Albuquerque Heights............. 64 94 64 94 / 5 0 0 0 Albuquerque Valley.............. 62 94 63 95 / 5 0 0 0 Albuquerque West Mesa........... 60 96 62 96 / 5 0 0 0 Los Lunas....................... 58 97 61 98 / 5 0 0 0 Rio Rancho...................... 61 93 62 93 / 5 0 0 0 Socorro......................... 61 96 63 98 / 20 0 0 0 Sandia Park/Cedar Crest......... 51 90 54 90 / 10 0 0 0 Tijeras......................... 57 91 58 91 / 10 0 0 0 Moriarty/Estancia............... 49 88 54 88 / 10 0 0 0 Clines Corners.................. 52 87 56 87 / 20 0 0 0 Gran Quivira.................... 55 91 58 91 / 10 0 0 0 Carrizozo....................... 62 92 64 93 / 20 0 0 0 Ruidoso......................... 54 86 57 86 / 30 5 0 0 Capulin......................... 52 86 54 88 / 30 5 0 0 Raton........................... 49 90 53 91 / 30 5 0 0 Springer........................ 48 91 52 92 / 30 0 0 0 Las Vegas....................... 51 87 55 87 / 30 0 0 0 Clayton......................... 54 91 59 95 / 30 5 0 0 Roy............................. 53 91 56 93 / 30 5 0 0 Conchas......................... 60 96 63 98 / 30 0 0 0 Santa Rosa...................... 56 96 60 96 / 30 0 0 0 Tucumcari....................... 59 99 64 102 / 30 0 0 0 Clovis.......................... 60 96 64 99 / 30 0 0 0 Portales........................ 63 96 65 99 / 30 0 0 0 Fort Sumner..................... 62 97 65 99 / 30 0 0 0 Roswell......................... 63 101 65 104 / 20 0 0 0 Picacho......................... 61 92 63 93 / 20 5 0 0 Elk............................. 60 87 60 88 / 30 10 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 44
Hazardous Weather Outlook National Weather Service Albuquerque NM 413 AM MDT Thu Jun 8 2017 NMZ501>540-091100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 413 AM MDT Thu Jun 8 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few strong to potentially severe storms will likely impact the Northeast and East Central Plains later this afternoon and evening. Strong to damaging wind gusts and hail to 1 inch in diameter will be the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A critical fire weather event supportive of large fire growth is shaping up for late Sunday into Monday ahead of a Pacific cold front. Wind advisories will likely be required Monday for strong winds both ahead of and behind the front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 11
Special Weather Statement
National Weather Service Albuquerque NM
205 PM MDT THU JUN 8 2017
NMZ527-528-530-082030-
Far Northeast Highlands-Union County-Raton Ridge/Johnson Mesa-
205 PM MDT THU JUN 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND
SOUTHEASTERN COLFAX COUNTIES UNTIL 230 PM MDT...
At 205 PM MDT, Doppler radar was tracking a strong thunderstorm near
Farley, or 26 miles southwest of Des Moines, moving southeast at 15
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Gladstone and Farley.
&&
LAT...LON 3635 10377 3620 10400 3622 10401 3622 10406
3642 10420 3653 10403
TIME...MOT...LOC 2005Z 320DEG 12KT 3642 10406
44Special Weather Statement National Weather Service Albuquerque NM 228 PM MDT THU JUN 8 2017 NMZ528-530-531-082100- Far Northeast Highlands-Union County-Harding County- 228 PM MDT THU JUN 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING... SOUTHWESTERN UNION AND SOUTHEASTERN COLFAX COUNTIES UNTIL 300 PM MDT... At 227 PM MDT, Doppler radar was tracking a strong thunderstorm near Farley, or 29 miles east of Springer, moving south at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gladstone and Farley. && LAT...LON 3632 10422 3639 10398 3617 10382 3611 10418 TIME...MOT...LOC 2027Z 352DEG 14KT 3629 10408 Guyer
The Cannon AFB radar (KFDX), 154 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
1 thunderstorm wind. Local standard time, as filed.
Peak wind gust to 60 mph near Roy.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692842.